Why me? Surely you can find somebody else to teach this family of plants….Leguminosae, or, as Scholten now classifies them, Fabaceae. I know nothing about them and have only ever used Baptisia…..once! And yet this was the task I’d be asked to perform – to teach the Leguminosae family to a group of third year students!
Peas and beans – poverty and flatulence
I learned from Sankaran’s Plant family book that the sensations of this ‘pea and bean’ family were of splitting apart/coming together, of being scattered or bound together and of being fragmented. The pods of the leguminosae have different components and need to be ‘split’ open in order to spread their seed and give up their contents for the table. Many hours of my childhood spent shelling peas came back to me, remembering that not all the peas made it to the pot! Historically, legumes are known as “poor man’s meat” (Scholten) as they are a rich source of protein, relatively cheap and fill a poor man’s belly. Some people have difficulty digesting beans and the effects can make one an outsider the next day as one expels their effects! Traditional dishes based around beans are usually associated with peasant dishes. All this considered, it isn’t surprising that the theme of poverty prevails in this family of remedies, both mentally and physically: the fear of not having enough to fulfil one’s needs and the sense that life is hard, with no perks and little pleasure. Money gives us choices, poverty induces powerlessness. Issues around deprivation and hardship are a strong aetiology of conditions needing these remedies.
Enter the patient, staggering
“Why me” became apparent when into my clinic walked (staggered more like) David, a 42 year old man with a diagnosis of Dystonia. This is a rare neurological condition where the Basal Ganglia in the brain, normally involved in the co-ordination of movement, fails and creates abnormal function of the motor pathways. It has sub classifications of focal dystonias, commonly affecting the eye, larynx and upper cranial nerves, or generalised dystonias, characterised by severe muscle cramps, uncontrolled movements and ataxic gait. David had a combination of both. His was classified as Dopa-responsive dystonia-parkinsonism (Segawa’s Syndrome) He was being treated as if he had Parkinson’s Disease, but he was not responding to treatment. His drug regime was heavy: Sinemet, a dopamine stimulant used in Parkinson’s, Gabapentin, an analgesic for neurological pain, Benzodiazepines, thought to reduce anxiety and tension, Thyroxine for underactive thyroid and Insulin for Type 1 diabetes, Simvastatin to reduce cholesterol (side effects, muscular cramps and irritation) plus self medicated paracetamol and codeine analgesics.
In 1978, when David was 8 years old, the family had moved to an inner city area of Manchester renowned for its poverty, high unemployment and ‘no go areas’. Originally from Ireland, via the army, his parents had fallen on hard times. Life was tough for this family of four boys and one girl. The family were not used to this hard life and the boys particularly found it hard to fit in. When he was 14, David was beaten ‘senseless’ by some boys from another school. He became an insulin dependent diabetic shortly afterwards and at 16 he was also diagnosed with Juvenile Parkinson’s Disease.
His presenting symptoms were poor co-ordination in his legs so that he walked as if he was drunk, staggering and unbalanced; painful, repetitive movements of arms and legs, < on the left (he was left handed), difficulties with speech which made him ‘ashamed’ because he couldn’t say what was wrong with him, and problems with sleep. He had had laser treatment on both eyes for short-sightedness and his blood sugars were not well controlled, sometimes exhibiting blood sugars of over 25.
Case taking was quite difficult because his speech was poor and he tired easily and couldn’t explain himself. He sat on a hard chair so that he could rise out of it more easily and his left arm shook the whole time. When he tried to control it by placing his other arm on it, his left leg started to shake. It was difficult to get beyond the physical symptoms and questions like ‘how does it feel’ were responded to with ‘S*IT!’ How to take a case when the emotional symptoms manifested are all apparently from having such a hard life? It had completely curtailed his quality and quantity of life.
The particular affairs of the patient (S94)
He was living between his partner who had 3 of his children and 2 of her own, and his mother’s house. It seemed that he became too much for his partner to look after so he was ‘split’ between the two houses and women. He was fiercely independent but admitted that he did not always make it to the toilet in time because of his poor co-ordination. He frequently fell over and could be on the floor for the whole time his partner was out, sometimes up to 2 hours. This limited her life as well as his and she constantly worried about him. She had bought him a 50 inch screen television which is the only thing he did all day long. He was bored, frustrated, angry and hopeless. He railed against the doctors who all tried to ‘fob’ him off. The Neurologist couldn’t help him because he didn’t have Parkinson’s. He had had a stem cell test that showed that it wasn’t Parkinson’s or even dopamine-responsive and yet his drug regime reflected that he was being treated as if he had it. He was sent to the physiotherapist but his back was too weak to cope with the exercise regime so they sent him home. The Endocrinologist was only interested in his pancreas and thyroid. His hypothyroidism had begun 2 years before and an exploration of the literature hinted at an endocrine aetiology in this condition. His brother also has Dystonia which hints at a genetic link, but family history beyond David’s generation revealed nothing. This does not rule it out because his knowledge of family history was poor. It was clear that as a family, there was a theme of splits and fragmentation.
Understanding the case
Initially, I gave him Opium, but later, as I turned my attention to the preparation of my forthcoming leguminosae lecture, the reason for being asked to teach this subject became clear – David needed one of these remedies. Differentiating between the remedies became a choice between Physostigma and Lathyrus. Physostigma is derived from the Calibar bean, a highly poisonous bean grown in Africa and used by the Calabari as a punishment for wrong-doing. The perpetrator of the deed was forced to eat them until they either vomited or died. The beans contain Eserine or Physostigmine as it is now called, which causes paralysis and is the basis of the anti-cholinergic drug used in Myaesthenia Gravis, another motor neurone disease. Phatak states that it affects the motor nerves through the spinal cord causing “fluttering tremors in the muscles, with spinal irritation, sensitive vertebrae and weakness of the lower limbs”. Lathyrus affects the anterior and lateral columns of the cord, causing paralysis of the lower limbs; he did not have paralysis. Further research between the remedies helped me make the decision to prescribe Physostigma 30c plussed in water, twice daily. Indicative symptoms were:
- Ill effects of emotions; grief
- Injuries, blows
- It is used to dilate the pupils, making it difficult to see, and is a useful eye remedy. David had had laser treatment to both eyes.
- Lock jaw. He had difficulty speaking due to impaired motor function.
- Sensitive spine. He complained of severe back ache.
- Jerking of limbs
- Left sided symptoms of limbs more prominent
- Ataxic gait and shooting pains down limbs. The inability to get the will to the muscles is a striking feature. (David had a strong will to keep trying but the task was overwhelming, suggesting the cancer miasm and phys.)
- Back as if paralysed
- Sleep. Attacks of overpowering sleepiness. Restless sleep with dreams. During sleep mind so active was unaware he had been asleep. (Clarke)
First follow-up 2 weeks later
David walked unaided into the clinic. He proudly sat down and kept standing up and down to show us how effortless it was for him. He had been able to play with his children and had even ventured unaccompanied to the corner shop. He was smiling, happy and ambitious for the future. His aim was to walk down the high street again. He was sleeping better and had coped with looking after the children on his own while his partner had stayed with a sick child in hospital. His diabetes was more stable and he had stopped his benzodiazepines. He had cut down on the Gabapentin and was finding that he didn’t need the milder analgesics as much. He was still taking the Sinemet but he now felt as though he would be able to come off this too eventually. He was very upset that his cramps had returned slightly in his right arm as these were extremely painful, but cramps were the first symptoms he noticed when it began all those years ago. It made me think that perhaps his symptoms that had developed after the cramps ie twitching muscles and lack of co-ordination were possibly drug induced ie Tardive Dyskinesia on top of the Dystonia.
Obviously this is a new case and early days to claim a ‘cure’, which, considering the diagnosis, unlikely. If it improves his quality of life and his outlook on the future, homeopathy has done its job and, in a way, so has the universe in leading me to the remedy!
Rajan Sankaran, An Insight into Plants
Rajan Sankaran, Schema
Clarke, A Dictionary of Practical Materia Medica
Phatak Materia Medica
Interhomeopathy- Introduction to the Fabaceae family. Jan Scholten, Rajan Scholten, Marten van der Meer, compiled by D.Collins